Minnesota, 2024

Hail and Damaging Winds in Minnesota, July 31, 2024

July 31, 2024 · NWS FGF · 14 events in 4 counties and zones

This system was a wind maker, with all of the storm reports from northwestern Minnesota being thunderstorm wind damage or wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

This system was a wind maker, with all of the storm reports from northwestern Minnesota being thunderstorm wind damage or wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 11:52 AM CST, 33 minutes earlier. Its key messages:

  • There is a level 2 out of 5 risk for severe thunderstorms for southeastern North Dakota and west central Minnesota, and 1 out of 5 for areas further north.
Area forecast discussion, Jul 31, 11:52 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1252 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- There is a level 2 out of 5 risk for severe thunderstorms for
  southeastern North Dakota and west central Minnesota, and 1
  out of 5 for areas further north.

&&

.UPDATE...
Issued at 1251 PM CDT Wed Jul 31 2024

Plenty of very unstable air as storms have moved into our
southeastern ND counties. However, deep layer shear has been a
bit inconsistent and storms have been coming in strong and then
weakening as they have moved east. Watch has been issued until
00Z for our counties south of the Highway 200 corridor as shear
is expected to increase later this afternoon and a frontal
boundary moves into the area. Will see how well the instability
recovers after the first round of thunderstorms.

UPDATE
Issued at 1004 AM CDT Wed Jul 31 2024

A few lead thunderstorms approaching our western border, some of
them approaching the stronger side with some pea to nickel hail
and locally heavy rain. Will continue to monitor as it pushes
into eastern ND. CAMs have the cells that will move into our
central counties weakening and then stronger cells developing
later this afternoon near the SD border. This fits with the
convective outlook thinking and our graphics, so will continue
to lean in that direction.

UPDATE
Issued at 645 AM CDT Wed Jul 31 2024

A severe thunderstorm developed near Devils Lake along a stalled
frontal zone, riding along this tight instability gradient with
2000-3000 J/KG elevated instability where the inflow is
originating. This storm is moving northeast following mean flow
along this gradient. Broad ascent is starting to increase from
the southwest and shower/embedded storms are increasing in
coverage as the leading edge of the mid level circulation is
approaching. We may continue to see isolated pulse type
convection with near severe or severe hail through the morning
hours in our west as this system approaches, though the main
period of severe and any potential for sig severe is still
during the afternoon as the surface low passes to the south and
very unstable air develops across our CWA. Besides the isolated
severe threat being a bit earlier as a start, the forecast is
generally on track (low confidence still with high variance on
potential thunderstorm evolution today).

&&

.DISCUSSION...
Issued at 331 AM CDT Wed Jul 31 2024

...Synopsis...

initially the main focus is on a mid/upper trough arriving through
westerly flow today, with the mid level circulation on WV currently
over Wyoming/Montana early this morning. Ahead of this flow is out
of the west-southwest and less organized impulses have been ejecting
into the region producing occasional (very elevated) showers and
weaker thunderstorms. This feature will be responsible for a more
organized threat for thunderstorms and potential severe storms today
into the early evening. On the back side of this trough shortwave
ridging arrives and for once smoke aloft will be cut off from our
region allowing for more substantial clearing as mid/upper ridging
builds over the western US. This allows for a trend towards drier
conditions and more "true" sunshine than we've seen for quite some
time. The air mass remains very warm however at least through
Friday, and there is a chance for heat impacts Friday (heat indicies
over 90).

Eventually troughing builds over Hudson Bay allowing for
NW flow to arrive over our region, and there is strong consensus on
this large scale pattern arriving then persisting for much of next
week. This brings a trend towards lower high/low temperatures (lower
end of seasonal ranges or below average at times). This also shifts
the highest instability/moisture out of our region, but doesn't
eliminate the potential for quick moving waves/back door cold fronts
that could still bring low shower/thunderstorm chances. Machine
learning doesn't highlight any severe potential beyond the current
24hr period.

...Severe thunderstorm risk today...

Early in the day instability is already quick high (but very
elevated. However, beside the disorganized nature of forcing, there
is a substantial dry layer in the lowest 15 KFT AGL that was
highlighted on regional 00Z RAOBs and RAP indicates will be in place
over our area through the early morning hours. As a result we should
have a delay in more organized thunderstorms and any potential
severe storms until after 15Z when the plume of mid level moisture
from the southwest arrives along with the approach of the surface
low/mid level circulation to our west. Large scale synoptic ascent
increases and initially very high CAPE but marginal to weak shear
will be in place across our region as a cluster of storms
approaches. Shear increases in proximity of the surface low and a
quasi-stationary/warm front and where this tracks, along with how
much clearing we can achieve will play a role in the potential for
more organized/significant severe potential in our south (I-94
corridor).

If those key features remain south, or we have much more ongoing
showers/cloud cover from the morning period, then the threat
will tend to be associated with isolated elevated cores
within clusters (marginal hail/wind). The right track of that
surface feature (as some CAMs show) with enough clearing would
allow a better chance for discrete supercells in our south and
all severe modes (conditional/low risk for sig hail 2"+ as
well). There are more CAMs and models supporting the less severe
impacts for our area, however ultimately we may not be able to
rule out the more significant severe potential until 3-6hr from
initiation later this morning/early this afternoon. As the low
pressure shifts east-southeast we should see a quick end to any
lingering severe threat as mid level lapse rates/instability
and drier air advects west-northwest to southeast.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1251 PM CDT Wed Jul 31 2024

Conditions VFR for all sites, but some convection will be moving
into the KFAR area in the next hour or so, bringing some lower
visibility with the heavier cells. Showers and some
thunderstorms will move into the KGFK and the MN airports later
this afternoon also, although expected to be less intense than
further south. Most of our activity should be over by early
evening, with all sites becoming VFR. Winds will shift over to
the north at some sites, but should remain below 12 kts except
near thunderstorms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...JR
DISCUSSION...DJR
AVIATION...JR
Hazardous weather outlook, Jul 31, 4:57 AM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
557 AM CDT Wed Jul 31 2024

MNZ029>032-040-NDZ049-052-053-011100-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
557 AM CDT Wed Jul 31 2024

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms. This
is for midday today through early evening. The main hazards will
be hail to golf ball size and wind gusts to 70 mph. An isolated
tornado is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-054-011100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
557 AM CDT Wed Jul 31 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms. This
is for today through early evening. The main hazards will be hail
to 1 inch and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 31, 9:35 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1035 AM CDT Wed Jul 31 2024

NDZ024-311615-
Eddy ND-
1035 AM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT EDDY COUNTY THROUGH 1115 AM
CDT...

At 1034 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brantford, or 17 miles northeast of Carrington, moving northeast at
10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Rockford, Brantford, and southeastern Spirit Lake Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4772 9916 4785 9868 4785 9864 4761 9850
      4759 9850 4758 9878 4759 9915
TIME...MOT...LOC 1534Z 234DEG 8KT 4765 9890

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Jul 31, 10:07 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1107 AM CDT Wed Jul 31 2024

NDZ038-049-311645-
Ransom ND-Barnes ND-
1107 AM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RANSOM AND WESTERN
BARNES COUNTIES THROUGH 1145 AM CDT...

At 1107 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eldridge to near Adrian to 6 miles
southwest of Berlin. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valley City, Sanborn, Litchville, Dazey, Fort Ransom, Hastings, and
Kathryn.

This includes Interstate 94 in North Dakota between mile markers 272
and 293.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4663 9803 4663 9844 4698 9844 4698 9847
      4715 9847 4724 9823 4687 9794 4648 9793
      4645 9803
TIME...MOT...LOC 1607Z 242DEG 21KT 4697 9878 4664 9861 4631 9859

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Jul 31, 11:11 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1211 PM CDT Wed Jul 31 2024

NDZ029-038-039-049-311800-
Steele ND-Ransom ND-Barnes ND-Cass ND-
1211 PM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN RANSOM...WESTERN CASS...
BARNES AND SOUTHWESTERN STEELE COUNTIES THROUGH 100 PM CDT...

At 1211 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dazey to near Fingal to Elliott. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valley City, Lisbon, Enderlin, Hope, Tower City, Page, and Leonard.

This includes Interstate 94 in North Dakota between mile markers 287
and 329.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4639 9789 4678 9802 4720 9839 4724 9822
      4724 9796 4731 9796 4738 9766 4688 9725
      4663 9723 4663 9728 4639 9728
TIME...MOT...LOC 1711Z 253DEG 23KT 4718 9822 4678 9787 4641 9783

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Jul 31, 11:54 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1254 PM CDT Wed Jul 31 2024

MNZ003-029-NDZ029-030-038-039-049-053-311845-
Clay MN-Wilkin MN-Steele ND-Richland ND-Ransom ND-Traill ND-
Barnes ND-Cass ND-
1254 PM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CLAY...NORTHWESTERN
WILKIN...EASTERN RANSOM...CASS...SOUTHERN TRAILL...NORTHEASTERN
BARNES...NORTHERN RICHLAND AND SOUTHERN STEELE COUNTIES THROUGH 145
PM CDT...

At 1253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walum to near Oriska to near Gwinner.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton, and
Hillsboro.

This includes the following highways...
 Interstate 29 between mile markers 34 and 112.
 Interstate 94 in North Dakota between mile markers 313 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

&&

LAT...LON 4687 9759 4724 9798 4724 9796 4731 9796
      4754 9703 4733 9683 4732 9684 4721 9683
      4719 9684 4718 9682 4716 9682 4715 9684
      4715 9669 4654 9641 4628 9729
TIME...MOT...LOC 1753Z 257DEG 30KT 4724 9811 4687 9779 4625 9769

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Spender
Local storm report, Jul 31, 12:20 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
120 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     Tstm Wnd Gst     7 SSW Hankinson         45.98N 96.92W
07/31/2024  M67 MPH          Richland           ND   Public

            Personal weather station.

&&

jk

The radar

The Fargo/Grand Forks radar (KMVX), 177 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Otter Tail

When
July 31, 12:25 PM CST to 12:30 PM CST
Where
Otter Tail County, 5.39 mi SSE of Fergus Falls
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.210, -96.020

Report from a Minnesota DOT site.

Thunderstorm Wind, Otter Tail

When
July 31, 12:35 PM CST to 12:40 PM CST
Where
Otter Tail County, 5.39 mi SSE of Fergus Falls
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.210, -96.020

Report from a RWIS site in Fergus Falls.

Thunderstorm Wind, Otter Tail

When
July 31, 12:40 PM CST to 12:45 PM CST
Where
Otter Tail County, 1.68 mi SE of Amor
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.400, -95.710

Estimated 80 mph winds at the leading edge of the thunderstorm. Boat canopies destroyed. 30 foot tree snapped at base and fallen. Deck furniture thrown. Numerous other branches and limbs down.

Thunderstorm Wind, Becker

When
July 31, 1:18 PM CST to 1:20 PM CST
Where
Becker County, 2.47 mi WNW of Frazee
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.740, -95.750

Machine shed lost roof and trees snapped near Eagle lake.

Thunderstorm Wind, Otter Tail

When
July 31, 1:23 PM CST to 1:28 PM CST
Where
Otter Tail County, 3.39 mi ESE of Vergas
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
46.660, -95.730

Personal weather station measured a 73 mph wind gust.

Thunderstorm Wind, Becker

When
July 31, 1:30 PM CST to 1:35 PM CST
Where
Becker County, Frazee
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.730, -95.700

Broadcast media relays photo of a large tree down in Frazee, MN.

Thunderstorm Wind, Becker

When
July 31, 1:30 PM CST to 1:35 PM CST
Where
Becker County, 0.84 mi SE of Detroit Lakes
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.810, -95.820

Reports and video of structure damage to at least 2 businesses in Detroit Lakes, MN. Time estimated from radar.

Thunderstorm Wind, Otter Tail

When
July 31, 1:30 PM CST to 1:35 PM CST
Where
Otter Tail County, 3.35 mi NW of Luce
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.710, -95.690

Report from the Frazee RWIS site.

Thunderstorm Wind, Beltrami

When
July 31, 1:35 PM CST to 1:40 PM CST
Where
Beltrami County, 0.69 mi S of (Bji)bemidji Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.510, -94.930

Relayed report of tree damage and a flying porta potty that traveled 50 feet at the Bemidji airport. Wind measured at 57 mph.

Thunderstorm Wind, Becker

When
July 31, 1:40 PM CST to 1:45 PM CST
Where
Becker County, 1.38 mi S of Ogema
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.080, -95.950

Public reports 3 inch tree limbs broken.

Thunderstorm Wind, Beltrami

When
July 31, 2:35 PM CST to 2:40 PM CST
Where
Beltrami County, 1.99 mi ENE of Bemidji
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.490, -94.860

Dozens of trees down in Diamond Point Park. Trees down across the Bemidji area. Time estimated.

Thunderstorm Wind, Beltrami

When
July 31, 2:35 PM CST to 2:40 PM CST
Where
Beltrami County, 1.87 mi W of (Bji)bemidji Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
47.520, -94.970

Measured with a handheld instrument. Tree damage reported at area parks near the airport.

Thunderstorm Wind, Becker

When
July 31, 3:50 PM CST to 3:55 PM CST
Where
Becker County, Frazee
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.730, -95.700

Broadcast media relays photo of a tree down in Frazee. Time estimated.

Hail, Grant

When
July 31, 4:33 PM CST to 4:38 PM CST
Where
Grant County, 4.57 mi SSW of Hoffman
Measured
1.25 in hail
Reported by
Public
Coordinates
45.770, -95.840

Public reports half dollar sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204819, 1204820, 1204809, 1204811, 1204821, 1204812, 1204813, 1204822, 1204814, 1204816, 1204817, 1204823, 1204818, 1204808.